Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 28, NWS Brownsville, TX

July 27, 20098 counties in Texas

NWS Brownsville, TX issued this red flag warning at Jul 27, 2009, 11:00 PM CDT for 8 counties in Texas. It took effect at Jul 28, 2009, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2009, 11:00 PM CDT (04:00 UTC)
In effect from
Jul 28, 2009, 10:00 AM CDT
Expired
Jul 28, 2009, 8:00 PM CDT
In force
10 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 4.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 280400
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1100 PM CDT MON JUL 27 2009

TXZ248>255-281200-
/O.UPG.KBRO.FW.A.0026.090728T1500Z-090729T0100Z/
/O.NEW.KBRO.FW.W.0028.090728T1500Z-090729T0100Z/
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
1100 PM CDT MON JUL 27 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 8 PM CDT TUESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE RED FLAG WARNING INCLUDES ALL AREAS OF DEEP SOUTH TEXAS WITH
EXCEPTION TO THE COASTAL AREAS OF CAMERON AND WILLACY COUNTIES.

THE COMBINATION OF SOUTHEAST WINDS REACHING 25 TO 30 MPH AT THE
20 FOOT LEVEL...SOARING AFTERNOON TEMPERATURES TO NEAR RECORD
HIGHS AGAIN AND RELATIVE HUMIDITY VALUES FALLING BETWEEN 20 AND 40
PERCENT REQUIRE THE ISSUANCE OF THIS RED FLAG WARNING. A CRITICAL
FIRE DANGER THREAT REMAINS EVIDENT WITH THE COMBINATION OF THESE
WEATHER CONDITIONS AND CRITICALLY DRY FUELS ACROSS THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING. IN ADDITION...RESIDENTS ARE URGED
TO EXERCISE EXTREME CARE DURING ALL OUTSIDE ACTIVITIES THAT COULD
INADVERTENTLY CAUSE WILDFIRES. AVOID USE OF WELDING OR GRINDING
EQUIPMENT NEAR WEEDS AND GRASS. AVOID PARKING VEHICLES IN TALL...
DRY GRASS AND WEEDS THAT COULD BE IGNITED BY HOT CATALYTIC
CONVERTERS. DO NOT TOSS CIGARETTE BUTTS ON THE GROUND. BURN BANS
ARE IN EFFECT FOR MOST OF THE COUNTIES IN SOUTH TEXAS.

&&

$$

PHILO
2 follow-up statements
000 
WWUS84 KBRO 281235
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
735 AM CDT TUE JUL 28 2009

TXZ248>255-282100-
/O.CON.KBRO.FW.W.0028.090728T1500Z-090729T0100Z/
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
735 AM CDT TUE JUL 28 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING.

THE RED FLAG WARNING INCLUDES ALL AREAS OF DEEP SOUTH TEXAS WITH
EXCEPTION TO THE COASTAL AREAS OF CAMERON AND WILLACY COUNTIES.

THE COMBINATION OF SOUTHEAST WINDS REACHING 25 TO 30 MPH AT THE 20
FOOT LEVEL...SOARING AFTERNOON TEMPERATURES TO NEAR RECORD HIGHS
AGAIN AND RELATIVE HUMIDITY VALUES FALLING BETWEEN 20 AND 40
PERCENT REQUIRE THE ISSUANCE OF THIS RED FLAG WARNING. A CRITICAL
FIRE DANGER THREAT REMAINS EVIDENT WITH THE COMBINATION OF THESE
WEATHER CONDITIONS AND CRITICALLY DRY FUELS ACROSS THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING. IN ADDITION...RESIDENTS ARE URGED
TO EXERCISE EXTREME CARE DURING ALL OUTSIDE ACTIVITIES THAT COULD
INADVERTENTLY CAUSE WILDFIRES. AVOID USE OF WELDING OR GRINDING
EQUIPMENT NEAR WEEDS AND GRASS. AVOID PARKING VEHICLES IN TALL...
DRY GRASS AND WEEDS THAT COULD BE IGNITED BY HOT CATALYTIC
CONVERTERS. DO NOT TOSS CIGARETTE BUTTS ON THE GROUND. BURN BANS
ARE IN EFFECT FOR MOST OF THE COUNTIES IN SOUTH TEXAS.

&&

$$
000 
WWUS84 KBRO 281903
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
203 PM CDT TUE JUL 28 2009

TXZ248>255-290300-
/O.NEW.KBRO.FW.A.0027.090729T1700Z-090730T0100Z/
/O.CON.KBRO.FW.W.0028.000000T0000Z-090729T0100Z/
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
203 PM CDT TUE JUL 28 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT
UNTIL 8 PM CDT THIS EVENING. 

THE RED FLAG WARNING INCLUDES ALL AREAS OF DEEP SOUTH TEXAS WITH
EXCEPTION TO THE COASTAL AREAS OF CAMERON AND WILLACY COUNTIES.

THE COMBINATION OF SOUTHEAST WINDS REACHING 25 TO 30 MPH AT THE
20 FOOT LEVEL...SOARING AFTERNOON TEMPERATURES AND RELATIVE
HUMIDITY VALUES FALLING INTO THE 20 AND 35 PERCENT RANGE HAS
INCREASED THE POTENTIAL FOR DANGEROUS FIRE BEHAVIOR WITHIN THE RED
FLAG WARNING AREA.

SIMILAR WIND AND RELATIVE HUMIDITY CONDITIONS ARE EXPECTED AGAIN
ON WEDNESDAY AFTERNOON AND EVENING REQUIRING A FIRE WEATHER WATCH.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING. IN ADDITION...RESIDENTS ARE URGED
TO EXERCISE EXTREME CARE DURING ALL OUTSIDE ACTIVITIES THAT COULD
INADVERTENTLY CAUSE WILDFIRES. AVOID USE OF WELDING OR GRINDING
EQUIPMENT NEAR WEEDS AND GRASS. AVOID PARKING VEHICLES IN TALL...
DRY GRASS AND WEEDS THAT COULD BE IGNITED BY HOT CATALYTIC
CONVERTERS. DO NOT TOSS CIGARETTE BUTTS ON THE GROUND. BURN BANS
ARE IN EFFECT FOR MOST OF THE COUNTIES IN SOUTH TEXAS.

A FIRE WEATHER WATCH MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
FORECAST TO OCCUR. THESE CONDITIONS INCLUDE SUSTAINED 20 FOOT
WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR THE COMBINATION
OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS OR MORE AND
SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN FUELS ARE NOT
CURED.  LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Jul 27, 8:17 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 27, 8:17 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
817 PM CDT MON JUL 27 2009

.DISCUSSION...STRONG WINDS EARLIER TODAY BEGINNING TO DIMINISH AT
THIS TIME. MOS GUIDANCE SUGGESTS THAT STRONG WINDS WILL PLAGUE THE
BRO CWFA TOMORROW THROUGH FRIDAY OR SATURDAY...AS BROAD SURFACE
HIGH PRESSURE OVER THE GULF OF MEXICO INTERACTS WITH THERMAL LOW
PRESSURE OVER NORTHERN MEXICO AND A SERIES OF LOW PRESSURE SYSTEMS
OVER NORTH TEXAS. EVEN WITH DECENT TROPICAL MOISTURE WITHIN DEEP
SOUTH TEXAS...PRECIPITATION WILL BE HARD TO COME BY AS MID-LEVEL
HIGH PRESSURE CENTERED OVER THE DESERT SOUTHWEST REMAINS EXTENDED
OVER OUR REGION. THUS...GIVEN THE EXPECTED CONTINUATION OF VERY
DRY CONDITIONS...STRONG WINDS...AND CURED FUELS...RED FLAG WARNINGS
LOOKING INCREASINGLY LIKELY FOR TOMORROW THROUGH EARLY IN THE
WEEKEND.
&&

.MARINE...THE 7 PM OBSERVATION FROM BUOY020 INDICATED WINDS REMAIN
SOUTH SOUTHEAST AROUND 16 KTS GUSTING TO AROUND 19 KTS AND SEAS WERE
NEAR 4 FEET WITH A PERIOD OF 6 SECONDS. WINDS HAVE DECREASED BELOW
20 KNOTS ACROSS THE SOUTHERN PORTIONS OF THE LAGUNA BUT REMAIN
STRONG FROM PORT MANSFIELD AND AREAS TO THE NORTH. WILL DROP THE
SMALL CRAFT ADVISORY FOR THE LAGUNA AND NEAR SHORE WATERS WITH THE
NEXT COASTAL FORECAST. BORDER LINE SCA WINDS OFFSHORE TONIGHT WITH
DOWNWARD MIXING OF STRONGER WINDS SO WILL LEAVE SCA 20 TO 60NM
INTACT. A REPEAT OF STRONG WINDS ARE ANTICIPATED TUESDAY AND TUESDAY
NIGHT FOR THE COASTAL WATERS AND LAGUNA AS INGREDIENTS REMAIN IN
PLACE.   SURFACE HIGH PRESSURE ACROSS THE GULF OF MEXICO WILL
CONTINUE TO INTERACT WITH SURFACE LOW PRESSURE ACROSS WESTERN TX
THROUGH MID WEEK BRINGING ABOUT PERIODIC SCA FOR THE LAGUNA AND NEAR
SHORE WATERS DURING THE DAY AND OFFSHORE AT NIGHT.  WINDS WILL BE
THE MAIN FACTOR WITH SEAS NOT EXPECTED TO REACH 7 FEET BUT COULD
APPROACH 6 FEET LATE TUESDAY INTO TUESDAY NIGHT.
&&

.AVIATION...A STRONG PRESSURE GRADIENT WILL PERSIST ACROSS ALL OF
DEEP SOUTH TEXAS AND THE RIO GRANDE THROUGH MID WEEK.  WINDS ARE
FORECAST TO DIMINISH OVERNIGHT BUT QUICKLY INCREASE AROUND MID
MORNING TUESDAY AS DEEP MIXING ALLOW FOR WINDS TO GUSTS NEAR 30
KNOTS. SUSTAINED WINDS OF 20 TO 25 KNOTS FROM THE SOUTH TO SOUTHEAST
CAN BE EXPECTED. OTHERWISE...VFR CONDITIONS TO CONTINUE WITH PARTLY
CLOUDY DAYS AND MOSTLY CLEAR NIGHTS. THE STRONG WINDS ARE PICKING UP
FINE PARTICLES OF SAND...DUST...AND SEA SALT WHICH HAVE BEEN
PRODUCING HAZY CONDITIONS BUT NO SIGNIFICANT SURFACE OBSCURATIONS
HAVE BEEN NOTED AT AREA AIRPORTS. SOME VISIBILITY RESTRICTIONS ARE
POSSIBLE ALOFT ESPECIALLY ON RUNWAY APPROACH.
&&

.FIRE WEATHER...THE FIRE WEATHER WATCH FOR TUESDAY WAS EXPANDED TO
INCLUDE KENEDY COUNTY AND INLAND AREAS OF CAMERON AND WILLACY
COUNTIES. STRONG SOUTH WINDS WILL COMBINE WITH LOWERING DAYTIME
HUMIDITY...HIGH HEAT AND EXTREMELY DRY VEGETATION TO WARRANT THE
POSSIBILITY OF RED FLAG CONDITIONS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  95  82  96 /   0   0   0   0
BROWNSVILLE          77  98  78  98 /   0   0   0   0
HARLINGEN            76  99  78 100 /   0   0   0   0
MCALLEN              78 103  80 103 /   0   0   0   0
RIO GRANDE CITY      79 104  81 105 /   0   0   0   0
SOUTH PADRE ISLAND   81  92  83  93 /   0   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR TXZ248>255.

GM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR GMZ130-132-
     135-150-155.

     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CDT TUESDAY
     FOR GMZ170-175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...TOMASELLI-66
MARINE/AVIATION/FIRE WEATHER/MESO...BOGORAD-59
Hazardous weather outlook, Jul 27, 9:51 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
951 PM CDT MON JUL 27 2009

TXZ248>257-281030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
951 PM CDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ENHANCED FIRE DANGER IS EXPECTED TO CONTINUE FOR THIS COMING WEEK.
A FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING. WINDS ARE FORECAST TO INCREASE IN THE
MORNING REACHING SPEEDS NEAR 30 MPH DURING THE AFTERNOON. RELATIVE
HUMIDITIES WILL PLUMMET TOWARDS 35 PERCENT OR LOWER AS
TEMPERATURES SOAR NEAR 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-281030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
951 PM CDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE OFFSHORE WATERS 20
TO 60 NAUTICAL MILES EAST OF THE SOUTH PADRE ISLAND FROM MIDNIGHT
TONIGHT UNTIL 10 AM TUESDAY. WINDS ARE EXPECTED TO INCREASE TO 20
KNOTS OR GREATER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SMALL CRAFT ADVISORY FOR STRONG WINDS ACROSS THE OFFSHORE
WATERS 20 TO 60 NAUTICAL MILES EAST OF THE SOUTH PADRE ISLAND WILL
BE IN EFFECT UNTIL 10 AM TUESDAY MORNING.

A SMALL CRAFT ADVISORY IS LIKELY FOR THE LAGUNA MADRE AND THE NEAR
SHORE COASTAL WATERS TUESDAY FROM AROUND 9 AM TO 8 PM. WINDS ARE
EXPECTED TO REACH OR EXCEED 20 KNOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:13 AM CDTSmall Craft AdvisoryBRO15 hr
Jul 28, 1:44 PM CDTSmall Craft Advisory for WindsBRO7 hr
Jul 28, 2:03 PM CDTFire Weather WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more12 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.